Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
138 Doctors are Online

Suggest treatment for uncontrollable high blood sugar levels

User rating for this question
Very Good
Answered by

Diabetologist
Practicing since : 2006
Answered : 1583 Questions
Question
My dad has been a diabetic for several years now. Because he did not take timely action, his kidneys, heart and eye are affected. He undergoes Peritoneal Dialysis thrice a day and had undergone bypass surgery and vitrectomy (for treating macular edema and diabetic retinopathy) on his right eye. He had been taking Wosulin 50/50 for the last few years and had kept his sugar levels under check. But, recently he had an infection of some sort (doctors have not yet found the underlying cause of the infection) and had developed persistent cough. His sugar levels have also shot up and constantly remain at the 300-400 mark. Doctors had advised us to use Actrapid Flexpen (morning and afternoon - 10 units each dose) and Lantus Solostar (at night - 8 units) instead of the Wosulin 50/50. The Actrapid dosage was increased to 12 units each dose and the Solostar increased to 10 units, by the consultant Diabetologist. The infection seems to have gone away with the antibiotics the doctors had administered, but we are unable to bring his sugar levels to an acceptable level with the above mentioned dosages. We had also increased the Actrapid dosage to 12 units (from the inital 10) and took a random sugar check at 5pm/9pm and noticed that the sugar level was around 250-260. But the fasting sugar in the morning has been very high (around 400+), not sure if Lantus is working on him at night. Of late, my dad has been experiencing dizziness throughout the day and not being able to sleep well at night. My dad has also lost about 6 kgs (from 59kgs to 53kgs) in the last month since the infection and there has been no signs of improvement even though the persistent cough (and I would like to believe the infection as well) has subsided. Please advise what could be done as I have lost hope in the doctors that we have been consulting (this is one of the top hospitals in XXXXXXX where we consult).
Can we go back to using Wosulin 50/50 (dosage - 10-8-12 units)?
Note: All kinds of tests - blood, urine, x-rays, bronchoscopy, CT scan, etc were done and they all turned out to be normal (according to the doctors considering my dad's past medical history. For Eg: Because my dad is on dialysis, his creatinine levels are around 5-6, but the doctors dont seem to be concerned about this as they say this is normal for a dialysis patient.) Doctors consulted - Nephrologist, Diabetologist, Cardiologist, ENT, Pulmonologist.
Posted Sun, 3 Aug 2014 in Diabetes
 
 
Answered by Dr. Basheer Ahamed 4 hours later
Brief Answer:
Complications of long standing diabetes.

Detailed Answer:
Hello,

Welcome to HCM. Thanks for your query.

These are clinical events a long standing and poor controlled diabetic patient may go through.

First coming to the elevated creatinine levels. In a normal individual kidney handles and excreates all the waste products from the body which keeps the creatinine levels under check. But in a dialysis patient kidneys lose its functions and the creatinine level rises. But your father's creatinine levels is under accepted limits for a dialysis patient.

Secondly coming to the blood sugar control. Three things add to this situation. Long standing diabetes, kidney failure and infection.

Long standing diabetes cause complete beta cell failure so he completely depends on insulin for blood sugar control that to in higher doses.
The present insulin regime may be continued with dose correction based on the blood sugar levels because it is more close to the normal physiology of insulin secretion in the body.

Poorly controlled diabetics are prone to lot of infection. Presents of infection may also interfere with the blood sugar control and increase the dose of insulin required to control the blood sugar.

In my humble opinion it is advisable to rule out tuberculosis which is very common in diabetics.

Hope I have answered your questions.

Regards.
Above answer was peer-reviewed by
 
Follow-up: Suggest treatment for uncontrollable high blood sugar levels 25 hours later
Hello Doctor,

Thanks for your reply. I had changed the dosages of Actrapid (from 12 to 14 units each dose) and Lantus (from 12 to 16 units at night, as his fasting sugar always turned out to be high 400's) and this brought down my dad's sugar level to 128 (Random check at 7:30PM). In order to avoid hypo situation, I brought the Lantus dosage back down to 10 units that night. When I checked the Fasting Sugar the next day morning, it was around 300. My biggest concern is that my dad has been feeling very dizzy throughout the day and is unable to even get up from his bed by himself. Also, he complains of not being able to sleep well which we are also noticing since he was put on these insulins. Is this a possible side-effect? What can we do to help his situation improve? I had read online about Actrapid side-effects and one of them was dizziness, is this of high potential risk considering the condition of my dad? Please advise.
 
 
Answered by Dr. Basheer Ahamed 13 hours later
Brief Answer:
Hypoglycemia is one of the major side effects

Detailed Answer:
Hello,

Hypoglycemic is one of the major side effects of insulin therapy.
In elderly and critically ill patient the blood sugar levels should not be tightly controlled to normal range.
FBS should be maintained around 130 mg / dl and PPBS around 200 mg / dl range.
For them food intake, physical activities should be taken into consideration while determining the dose of insulin.
Actrapid is short acting and may not pose much of a problem but Luntus being long acting it's dose should be adjusted to maintain the above mentioned sugar values in your father.

Regards.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Diabetologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor